Tags

Type your tag names separated by a space and hit enter

Hepatotoxicity induced by herbal and dietary supplements.

Abstract

Herbals and dietary supplements (HDS) can cause hepatotoxicity. Regulation of HDS varies across the globe. In the United States, it is defined by a law that is now two decades old. More recent regulatory approaches in Europe still do not require testing for premarket safety. The true incidence of hepatotoxicity from HDS is unknown. The presentation is most often with a hepatocellular enzyme pattern, and the outcomes can be severe, leading to transplantation in some circumstances. The diagnosis of hepatotoxicity due to HDS is made in the same way as for drugs. However, patients often must be coaxed into revealing a history of use. No causality assessment approach is perfectly suited for hepatotoxicity from HDS, but the Roussel Uclaf Causality Assessment Method is most used. Future endeavors must focus on defining epidemiology, establishing an accepted nomenclature, and identifying culprit ingredients, predisposing host factors, and useful biomarkers for injury.

Links

  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Division of Hepatology, Einstein Medical Center, Philadelphia, Pennsylvania.

    Clinical Pharmacology Service, Instituto de Investigación Biomédica de Málaga (IBIMA), Hospital Universitario Virgen de la Victoria, Malaga University, Malaga, Spain.

    Source

    Seminars in liver disease 34:2 2014 May pg 172-93

    MeSH

    Chemical and Drug Induced Liver Injury
    Dietary Supplements
    Europe
    Humans
    Legislation, Drug
    Plant Preparations
    United States

    Pub Type(s)

    Journal Article
    Review

    Language

    eng

    PubMed ID

    24879982

    Citation

    Navarro, Victor J., and M Isabel Lucena. "Hepatotoxicity Induced By Herbal and Dietary Supplements." Seminars in Liver Disease, vol. 34, no. 2, 2014, pp. 172-93.
    Navarro VJ, Lucena MI. Hepatotoxicity induced by herbal and dietary supplements. Semin Liver Dis. 2014;34(2):172-93.
    Navarro, V. J., & Lucena, M. I. (2014). Hepatotoxicity induced by herbal and dietary supplements. Seminars in Liver Disease, 34(2), pp. 172-93. doi:10.1055/s-0034-1375958.
    Navarro VJ, Lucena MI. Hepatotoxicity Induced By Herbal and Dietary Supplements. Semin Liver Dis. 2014;34(2):172-93. PubMed PMID: 24879982.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Hepatotoxicity induced by herbal and dietary supplements. AU - Navarro,Victor J, AU - Lucena,M Isabel, Y1 - 2014/05/31/ PY - 2014/6/1/entrez PY - 2014/6/1/pubmed PY - 2015/2/24/medline SP - 172 EP - 93 JF - Seminars in liver disease JO - Semin. Liver Dis. VL - 34 IS - 2 N2 - Herbals and dietary supplements (HDS) can cause hepatotoxicity. Regulation of HDS varies across the globe. In the United States, it is defined by a law that is now two decades old. More recent regulatory approaches in Europe still do not require testing for premarket safety. The true incidence of hepatotoxicity from HDS is unknown. The presentation is most often with a hepatocellular enzyme pattern, and the outcomes can be severe, leading to transplantation in some circumstances. The diagnosis of hepatotoxicity due to HDS is made in the same way as for drugs. However, patients often must be coaxed into revealing a history of use. No causality assessment approach is perfectly suited for hepatotoxicity from HDS, but the Roussel Uclaf Causality Assessment Method is most used. Future endeavors must focus on defining epidemiology, establishing an accepted nomenclature, and identifying culprit ingredients, predisposing host factors, and useful biomarkers for injury. SN - 1098-8971 UR - https://www.unboundmedicine.com/medline/citation/24879982/Hepatotoxicity_induced_by_herbal_and_dietary_supplements_ L2 - http://www.thieme-connect.com/DOI/DOI?10.1055/s-0034-1375958 DB - PRIME DP - Unbound Medicine ER -